Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 90, NWS Jacksonville, FL

July 19, 2002Marion County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Jul 19, 2002, 1:40 PM EDT for Marion County, Florida. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 19, 2002, 1:40 PM EDT (17:40 UTC)
Expired
Jul 19, 2002, 2:30 PM EDT
In force
50 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Marion County, FL

The radar

The Jacksonville radar (KJAX), 146 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 5.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2002-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2002-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2550 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

409 
WUUS52 KJAX 191740
SVRJAX
FLC083-191830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
138 PM EDT FRI JUL 19 2002

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN NORTHERN FLORIDA

* UNTIL 230 PM EDT

* AT 138 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EXTREME SOUTHEASTERN MARION COUNTY...OR
  ABOUT 9 MILES NORTHWEST OF PAISLEY...MOVING SOUTH AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 230 PM EDT...
  RURAL LOCATIONS IN THE OCALA NATIONAL FOREST ALONG COUNTY ROAD 42.

INTENSE LIGHTNING...VERY HEAVY RAIN AND STRONG DAMAGING WINDS ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN 
THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A 
SUBSTANTIAL SHELTER.

$$

LAT...LON 2910 8158 2912 8178 2878 8185 2877 8157

HESS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 9:30 AM EDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jul 19, 9:30 AM EDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
930 AM EDT FRI JUL 19 2002

ZFP...ERLY AM CONVECTION ACRS NE FL IS WEAKENING ATTM AND SHOULD
DSPT BY 10 AM...ONLY TO REFORM THIS AFTN. UPR LVL HI STILL SPINNING
OFF TO THE W OVER THE LWR MS VLY. MID LVL HI OVER TLH CWA WITH
DEOFORMATION AXIS ACRS CNTRL FL. S/W EMBEDDED IN DEF AXIS IS
EXPECTED TO DRIFT NWD THRU THE NXT 24 HRS. THIS SHOULD ALLOW FOR
SCTD CONVECTION OVER NE FL THIS AFTN AND PSBLY THIS EVE ACRS INLD SE
GA DEPNDING UPON SBRZ PENETRATION INLD. SLGT CHC POPS ACRS SE GA AND
CHC POPS ACRS NE FL SHOULD SUFFICE TODAY. 12Z RAOBS HV PWS AT 2 AT
JAX AND IN THE 1.75 VCNTY SURROUNDING THE REGION SO MOISTURE IS
AVBL AND MOST RAOBS SHOWED SOME COOLING IN THE MID LVLS BTWN
700-400MB SO ATMOS IS A LTL BIT MORE UNSTABLE AS INDICATED BY
SUNRISE CONVECTION.

HEAT INDICES WL CLIMB ONCE AGAIN INTO THE 105-109 RANGE WITH MAX
TEMPS GENLY IN THE MID 90S ACRS NE FL/CSTL SE GA AND UPR 90S TO 100
ACRS INLD SE GA.

CWF...NOT A VERY STRONG NOCTURNAL SURGE OVERNIGHT...WITH WINDS AT
BUOY 41012 HOLDING AT SW 10 KTS WITH 2 FT SEAS...A LTL CLOSER TO 15
KTS AT THE GA CSTL BUOYS. EXPECT LGT SW FLOW THIS AFTN...EXCEPT WEAK
SBRZ ALONG THE COAST. WINDS KICKING UP TO SW 15 KTS IN NOCTURNAL
SURGE TONIGHT.

.JAX...
.GA...NONE.
.FL...NONE.

HESS/BOONE

In the hours before

Special weather statement, Jul 19, 11:41 AM EDT, 1 hour 59 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-192200-

NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1141 AM EDT FRI JUL 19 2002

...HEAT INDICES BETWEEN 105 AND 109 DEGREES THIS AFTERNOON...

HOT AND HUMID CONDITIONS WILL CONTINUE TODAY. MAXIMUM TEMPERATURES
WILL CLIMB INTO THE MID AND UPPER 90S CREATING HEAT INDICES BETWEEN
105 AND 109 DEGREES DURING THE PEAK HEATING HOURS OF THE AFTERNOON.

PLAN OUTDOOR ACTIVITIES FOR THE EARLY MORNING OR EVENING HOURS.
PERSONS WHO WORK OUTDOORS SHOULD TAKE FREQUENT BREAKS IN THE SHADE TO
REST AND REPLENISH FLUIDS.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING AND PRODUCE DANGEROUS CLOUD TO GROUND LIGHTNING...HEAVY
DOWNPOURS...AND GUSTY WINDS. THUNDERSTORM ACTIVITY IS EXPECTED TO BE
CONCENTRATED ACROSS NORTHEAST FLORIDA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:36 PM EDTSevere Thunderstorm WarningJAXFlagler39 min
Jul 19, 4:43 PM EDTSevere Thunderstorm WarningJAXPutnam47 min
Jul 19, 5:30 PM EDTSevere Thunderstorm WarningJAXClay45 min

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.